Beware! A US research team warned that taking pills to reduce gastric acid for prolonged periods may lead to serious kidney problems, including the failure of kidney. Taking popular heartburn drugs for prolonged time has been linked to serious kidney problems. Heartburn is the form of indigestion as burning sensation in the chest, caused by acid regurgitation into the oesophagus.
According to the research team from Washington University in St. Louis, the sudden onset of kidney problems often indicates as a red flag for doctors to recommend discontinue of use of so-called proton pump inhibitors (PPIs) that reduce the secretion of gastric (stomach) acid. The study appeared in the journal of Kidney International.
"Our results indicate kidney problems can develop silently and gradually over time, eroding kidney function and leading to long-term kidney damage or even renal failure. Patients should be cautioned to tell their doctors if they're taking PPIs and only use the drugs when necessary," said Ziyad Al-Aly, main author of research team.
The team analysed 1,25,596 new users of PPIs, and 18,436 new users of other heartburn drugs, also known as H2 blockers. The blockers are less likely to cause kidney problems but often not as effective. Over five years of follow up study, the results indicated that more than 80 percent of PPI users did not develop acute kidney problems, which often are reversible and are characterised by too little urine leaving the body, fatigue and swelling in the legs and ankles.
More than half of the cases of chronic kidney damage and end-stage renal disease associated with PPI use occurred in people without acute kidney problems. "Doctors must pay careful attention to kidney function in their patients who use PPIs, even when there are no signs of problems," said Al-Aly
"In general, we always advise clinicians to evaluate whether PPI use is medically necessary in the first place because the drugs carry significant risks, including a deterioration of kidney function," Al-Aly concluded.
Read More in Health News.
Though all possible measures have been taken to ensure accuracy, reliability, timeliness and authenticity of the information; Onlymyhealth assumes no liability for the same. Using any information of this website is at the viewers’ risk. Please be informed that we are not responsible for advice/tips given by any third party in form of comments on article pages . If you have or suspect having any medical condition, kindly contact your professional health care provider.